|| Checking for direct PDF access through Ovid
The risk of pneumonia is increased among COPD patients using inhaled corticosteroids (ICS). However, there is uncertainty regarding the association between long-term use of ICS and exacerbations of respiratory tract infections among asthmatic patients.A case-control nested cohort study was performed to assess the association of asthma with nontuberculous mycobacterium (NTM) infection.Among this cohort of 464 asthmatic patients, 14 experienced complications due to NTM infections, of which eight were caused byMycobacterium avium-intracellularecomplex, three byM. kansasii, one byM. terraeand the remaining two by unclassifiable scotochromogens. Asthmatic patients with NTM infections were older (67.1 ± 8.6 vs 58.8 ± 12.3 years,P< 0.01) and had more severe airflow limitation (FEV1%, 60.6 ± 10.3 vs 72.3 ± 18.3,P< 0.03) than those without NTM infections. All except one had received ICS treatment for more than 5 years, and 12 of the 14 patients used inhaled fluticasone propionate daily (four patients at a dose of 400 μg/day and eight patients at a dose >800 μg/day).These findings suggest that the risk of NTM infection may be greater in asthmatic patients who are older, have more severe airflow limitation and receive higher doses of ICS therapy.